Virginia, 2005

Damaging Winds in Virginia, July 25, 2005

July 25, 2005 · NWS RNK · 2 events in 2 counties and zones

Damaging thunderstorm winds brought numerous trees and power lines down in both Roanoke County and Roanoke City. Also, trees were downed in Burnt Chimney due to thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Damaging thunderstorm winds brought numerous trees and power lines down in both Roanoke County and Roanoke City. Also, trees were downed in Burnt Chimney due to thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 25, 6:50 PM EST, 50 minutes earlier.

Area forecast discussion, Jul 25, 6:50 PM EST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
750 PM EDT MON JUL 25 2005

.SHORT TERM (TONIGHT)...

SEVERE THUNDERSTORM WATCH WAS ISSUED EARLIER FOR A LINE OF
THUNDERSTORMS COMING OUT OF OHIO. THIS LINE CURRENTLY EXTENDS FROM
EASTERN BATH COUNTY TO NEAR BKW. SOME WIND DAMAGE IS STILL
OCCURRING WITH THIS LINE. POPS WERE INCREASED IN THE NORTHWEST
COUNTY WARNING AREA BUT OTHER ELEMENTS NEEDED LITTLE CHANGE.

&&

.AVIATION...

THE LINE OF SEVERE THUNDERSTORMS WILL BRING STRONG WINDS AND HEAVY
RAIN. THE RAIN WILL LOWER THE CIGS AND REDUCE THE VSBYS TO MVFR.
WIND GUSTS WILL BE UP TO 45 KTS AT BLF BEFORE 02Z. FOG WILL FORM
OVERNIGHT LEADING TO MVFR VSBYS. CONDITIONS WILL IMPROVE AFTER
SUNRISE. ANY HAZE IS NOT EXPECTED TO REDUCE THE VISIBILITY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY FOR VAZ022-032>034-043>047-058-059 UNTIL 6 PM
     TUESDAY.
  ...SEVERE THUNDERSTORM WATCH FOR VAZ018>020-023-024 UNTIL 11 PM
     MONDAY.
NC...HEAT ADVISORY FOR NCZ004>006-020 UNTIL 6 PM TUESDAY.
WV...SEVERE THUNDERSTORM WATCH FOR WVZ043>045 UNTIL 11 PM MONDAY.
&&

AMS/AMS
Hazardous weather outlook, Jul 25, 4:26 AM EST, 15 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 AM EDT MON JUL 25 2005

NCZ004>006-020-VAZ022-032>034-043>047-058-059-260930-
STOKES-ROCKINGHAM-CASWELL-YADKIN-ROANOKE-PATRICK-FRANKLIN-BEDFORD-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
526 AM EDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL
VIRGINIA...NORTHWEST NORTH CAROLINA AND NORTH CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT TODAY. AFTERNOON HEAT INDICES ARE
EXPECTED TO RANGE FROM 105 TO 110 DEGREES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTERNOON HEAT INDICES ARE EXPECTED TO RANGE FROM 105 TO 110
TUESDAY AFTERNOON. INDEX VALUES MAY AGAIN APPROACH ADVISORY
LEVELS WEDNESDAY AFTERNOON (THE ADVISORY THRESHOLD IS 105).

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ003-019-VAZ023-024-035-260930-
SURRY-WILKES-BOTETOURT-ROCKBRIDGE-AMHERST-
526 AM EDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA...NORTHWEST NORTH CAROLINA...WEST CENTRAL VIRGINIA AND
NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID WEATHER IS EXPECTED TODAY WITH AFTERNOON HEAT
INDICES BETWEEN 100 TO 105.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTERNOON HEAT INDICES ARE EXPECTED TO RANGE FROM 100 TO 105
TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ001-002-018-VAZ007-009>020-WVZ042>045-260930-
ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
526 AM EDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID WEATHER CAN BE EXPECTED TODAY WITH HEAT INDICES
BETWEEN 95 AND 100 DURING THE LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT AND HUMID WEATHER IS EXPECTED TUESDAY WITH HEAT INDICES
BETWEEN 95 AND 100 DURING THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 25, 6:27 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
727 PM EDT MON JUL 25 2005

VAZ019-020-WVZ043-044-260030-
BATH VA-MONROE WV-SUMMERS WV-ALLEGHANY VA-
727 PM EDT MON JUL 25 2005

...THUNDERSTORMS WITH STRONG WIND GUSTS TO MOVE THROUGH FROM NORTH...

AT 725 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS MOVING THROUGH GREENBRIER COUNTY WITH AN
ELONGATED GUST FRONT...MOVING SOUTH AT 40 MPH. STRONG GUSTY WINDS OF
35 TO 45 MPH ARE LIKELY TO SPREAD ACROSS MUCH OF SUMMERS AND MONROE
COUNTIES IN SOUTHEAST WEST VIRGINIA...AS WELL AS ALLEGHANY COUNTY IN
WESTERN VIRGINIA...BETWEEN 7:30 AND 8:30 TONIGHT.  SMALL BRANCHES
MAY COME DOWN AND BRIEF POWER OUTAGES ARE POSSIBLE.

IN ADDITION...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL
1100 PM EDT MONDAY EVENING FOR WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT
UNTIL 1100 PM EDT MONDAY EVENING FOR WEST CENTRAL VIRGINIA.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA IN CASE ADDITIONAL
STATEMENTS OR WARNINGS NEED TO BE ISSUED.

SK
Special weather statement, Jul 25, 6:58 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
758 PM EDT MON JUL 25 2005

VAZ011-018-WVZ042>044-260050-
CRAIG-GILES-MERCER-MONROE-SUMMERS-
758 PM EDT MON JUL 25 2005

...THUNDERSTORMS WITH GUSTY WINDS MOVING THROUGH THE AREA...

WEAKENING THUNDERSTORMS WILL SPREAD GUSTY WINDS OUT AHEAD OF THEM...
AND WILL SPREAD OUT OF SUMMERS AND MONROE COUNTIES...
SOUTHWARD INTO MERCER...GILES...AND CRAIG COUNTIES BETWEEN 8:00 AND
8:45 PM. WIND GUSTS OF 35 TO 45 MPH ARE LIKELY...WITH GUSTS AS HIGH
AS 55 MPH ALONG THE HIGHER RIDGES. SMALL BRANCHES MAY COME DOWN...AND
BRIEF POWER OUTAGES ARE POSSIBLE. LOOSE OBJECT SUCH AS TRASH CANS
AND LAWN FURNITURE MAY BLOW AROUND...IF NOT SECURED.

IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES.
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO
UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM
APPROACHES.

VAZ019-020-023-024-260050-
ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-
758 PM EDT MON JUL 25 2005

...STRONG THUNDERSTORMS WITH BRIEF GUSTY WINDS AND HEAVY RAIN...

SCATTERED THUNDERSTORMS WILL MOVE SOUTHEASTWARD OUT OF THE ALLEGHANY
HIGHLANDS INTO THE SOUTHERN SHENANDOAH VALLEYS BETWEEN 8:00 AND
8:45 PM. SOME OF THESE STORMS WILL PRODUCE BRIEF WIND GUSTS OF UP TO
40 MPH...ALONG WITH BRIEF HEAVY RAIN AND FREQUENT LIGHTING.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE LEXINGTON...BUENA
VISTA...NATURAL BRIDGE...AND FINCASTLE.

IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES.
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO
UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM
APPROACHES.

SK
Special weather statement, Jul 25, 7:18 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
818 PM EDT MON JUL 25 2005

VAZ010-013-014-022-260050-
BLAND-MONTGOMERY-PULASKI-ROANOKE-
818 PM EDT MON JUL 25 2005

...VERY GUSTY WINDS AHEAD OF DYING THUNDERSTORMS TO BLOW THROUGH...

WEAKENING THUNDERSTORMS WILL SPREAD GUSTY WINDS WELL OUT AHEAD OF
THEM...WHICH WILL REACH MUCH OF THE NEW RIVER VALLEY AS WELL AS THE
ROANOKE VALLEY BETWEEN 8:15 AND 8:45 PM. WIND GUSTS OF 35 TO 45 MPH
ARE LIKELY...WITH GUSTS AS HIGH AS 55 MPH ALONG THE HIGHER RIDGES.
SMALL BRANCHES MAY COME DOWN...AND BRIEF POWER OUTAGES ARE POSSIBLE.
LOOSE OBJECT SUCH AS TRASH CANS AND LAWN FURNITURE MAY BLOW AROUND...
IF NOT SECURED.

IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES.
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO
UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM
APPROACHES.

SK
Local storm report, Jul 25, 7:28 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
828 PM EDT MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     1 S MEADOW BLUFF        37.89N 80.65W
07/25/2005                   GREENBRIER         WV   PUBLIC

            TREES DOWN

0715 PM     TSTM WND DMG     RENICK                  37.98N 80.37W
07/25/2005                   GREENBRIER         WV   TRAINED SPOTTER

            TREES DOWN ON POWER LINES BETWEEN AUTO AND FRANKFORD

&&

AMS

The radar

The Roanoke radar (KFCX), 39 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Roanoke

When
July 25, 7:40 PM EST
Where
Roanoke County, Roanoke City
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.267, -79.950

Thunderstorm Wind, Franklin

When
July 25, 7:59 PM EST
Where
Franklin County, Burnt Chimney
Measured
60 kt (69 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
37.100, -79.833

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467489, 5467490.